New York, 2005

Flash Flooding in New York, June 29, 2005

June 29, 2005 · NWS OKX · 2 events in 2 counties and zones

Slow moving thunderstorms developed over the Lower Hudson Valley on the afternoon of June 29th in association with a slow moving front. The atmosphere was very moist, which allowed the thunderstorms to produce significant hourly rainfall rates of greater than 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Slow moving thunderstorms developed over the Lower Hudson Valley on the afternoon of June 29th in association with a slow moving front. The atmosphere was very moist, which allowed the thunderstorms to produce significant hourly rainfall rates of greater than 2 inches. In a matter of 2 to 4 hours, some locations in Rockland and the southern half of Westchester County picked up anywhere from 3 to 6 inches of rain. Scores of automobiles were submerged, with motorists having to be rescued by Law Enforcement officials. Train service in southern Westchester County was halted. Scores of roads were closed in both counties, causing major backups during rush hour. Many roads washed out or undermined.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 29, 3:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
400 PM EDT WED JUN 29 2005

.SHORT TERM (TONIGHT AND THURSDAY)...
A NEARLY STATIONARY UPPER LEVEL TROUGH OVER THE REGION COMBINED WITH
MOIST TROPICAL AIR WILL RESULT IN A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. THE ACTIVITY SHOULD DIMINISH
SOMEWHAT AT NIGHT DUE TO THE LOSS OF DAYTIME HEATING.
&&

.LONG TERM (THURSDAY NIGHT THROUGH WED)...
THE TROUGH WILL BEGIN TO LIFT VERY SLOWLY OFF TO THE NORTHEAST
THURSDAY NIGHT. THE CHANCE OF SHOWERS WILL BE DIMINISHED LATE THU
NIGHT AND FRI MORN AS A WEAK RIDGE BUILDS IN ALOFT BEHIND THE
DEPARTING TROUGH. HOWEVER...A COLD FRONT WILL MOVE INTO THE REGION
FROM THE W FRI AFTERNOON RESULTING IN POSSIBLE DEVELOPMENT OF
ADDITIONAL SHOWERS AND THUNDERSTORMS FOR FRI AFTERNOON AND EVENING.
DRIER AND COOLER AIR AIR BEHIND THE FRONT WILL MOVE INTO THE LOCAL
AREA FRI NIGHT BRINGING AT LEAST A FEW DAYS OF FAIR WEATHER.
&&

.HYDROLOGY...
ANY SHOWERS AND TSTMS THAT DVLP OVER THE NEXT SEVERAL DAYS WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND A LOCALIZED FLOODING
THREAT.

MOST AREA RIVERS AND STREAMS WILL SEE AN OVERALL RISE IN WATER
LEVELS IN RESPONSE TO THE RAIN. AREAS THAT EXPERIENCE A THUNDERSTORM
COULD SEE A LOCALIZED SHARP RISE ASSOCIATED WITH THE HEAVIER RAIN.
&&

.AVIATION...
WITH SHORTWAVE MOVING ACROSS THE LOCAL AREA...EXPECT SHRA/TSRA TO
CONTINUE THROUGH THE EVENING HOURS WITH MOST STORMS BEGINNING TO
WIND DOWN BY 00Z...AND THEN SHRA TAPERING OFF SOON AFTER. WITH HIGH
DEWPOINTS ACROSS THE AREA...THERE IS ENOUGH MOISTURE TO KEEP LOW
STRATUS AND BR AT TERMINALS THROUGH MORNING. IFR-MVFR CIGS LIKELY
THROUGH EVENING...IMPROVING TO MID-MVFR FOR OVERNIGHT HOURS. MVFR
VSBYS IN PLACE AS WELL. CONDITIONS IMPROVE TO VFR AFTER SUNRISE
THURS.
&&

.MARINE...
SCA WINDS/SEAS IN PLACE FOR OCEAN WITH BUOYS RUNNING ABOUT 4-5 FT
AND WINDS GUSTING CLOSE TO 30 KTS. +RA/TSTMS IN PLACE THROUGH
EVENING...TAPERING OFF BY MIDNIGHT. THE NEXT MAJOR SYSTEM WILL BE A
COLD FRONT WHICH MOVES ACROSS THE AREA LATE FRI/EARLY SAT. HIGH PRES
BUILDS OVER THE REGION FOR THE WEEKEND AND THROUGH THE END OF THE
FCST PERIOD.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY...ANZ350-353-355.
&&
Hazardous weather outlook, Jun 29, 4:48 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
548 AM EDT WED JUN 29 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-301000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
548 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE
POSSIBLE FROM LATE MORNING ON. THE MAIN FOCUS OF THE ACTIVITY WILL BE
NORTH AND WEST OF THE CITY LATER THIS MORNING...WORKING INTO THE CITY
BY AROUND MIDDAY...AND THEN GRADUALLY TRANSITIONING TO THE EAST FROM
THE LATE AFTERNOON INTO TONIGHT. LOCALIZED POOR DRAINAGE AND LOW LAND
FLOODING IS POSSIBLE WITH ANY ACTIVITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE
THURSDAY...ESPECIALLY OVER EASTERN SECTIONS AND DURING THE FIRST PART
OF THE DAY. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON INTO FRIDAY NIGHT WITH A COLD FRONTAL PASSAGE.
LOCALIZED POOR DRAINAGE AND LOW LAND FLOODING IS POSSIBLE WITH ANY
ACTIVITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING REPORTS.

ANZ330-335-338-350-353-355-301000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
548 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ROUGH SEAS ON THE OCEAN
THROUGH THURSDAY NIGHT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION NEEDED.

In the hours before

Special weather statement, Jun 29, 1:37 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
237 PM EDT WED JUN 29 2005

CTZ005-009-NYZ070-291930-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-
237 PM EDT WED JUN 29 2005

...STRONG THUNDERSTORMS IN WESTCHESTER AND FAIRFIELD COUNTIES...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSSINING...AND MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR MOUNT KISCO BY 245 PM EDT.
  6 MILES NORTH OF NORTH GREENWICH BY 250 PM EDT.
  NEAR BEDFORD BY 255 PM EDT.
  NEAR RIDGEFIELD BY 315 PM EDT.
  NEAR GEORGETOWN BY 320 PM EDT.

PEOPLE IN CENTRAL FAIRFIELD AND CENTRAL WESTCHESTER COUNTIES...
INCLUDING THE CITIES OF OSSINING...HAWTHORNE...MOUNT KISCO...
BEDFORD...RIDGEFIELD AND GEORGETOWN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

GOODMAN

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Westchester

When
June 29, 3:00 PM EST to 4:00 PM EST
Where
Westchester County, South Portion
Reported by
NEWSPAPER
Coordinates
41.133, -73.767

Rainfall rates of over 2 inches per hour.

Flash Flood, Rockland

When
June 29, 3:50 PM EST to 4:50 PM EST
Where
Rockland County, Orangeburg
Reported by
NEWSPAPER
Coordinates
41.050, -73.967

Rainfall rates of over 2 inches per hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456702, 5456703.